Topic: When does chemo leave your system?

Anyone have any idea? My last chemo was on Feb 10 and I'm still exhausted. By this time I'm thinking all my symptoms are now just the cancer and not side-effects. My ankles, feet and legs are so swollen I cannot get my skinny jeans on. I'm taking Lasix but it doesn't seem to be doing anything. I didn't finish the entire 8 treatments because we found out the gem/cis wasn't working. Bummer.

I just plain don't feel well.

At least I have an appointment at Fox Chase Cancer Center this coming Thursday.

Re: When does chemo leave your system?

Hi,
The half-life of Gemzar is about 30-90 minutes;that means half the amount  of the Gemzar you were given will be out of your body after 30-90 min and so on.
The half-life of Cisplatin is about 24hr;that means about 50% of the Cisplatin is excreted in the urine in the first 24 hours following cisplatin administration.
So I do not think that your current symptoms of edema is related to the side effects of both medications which were given to you about 25days ago.
But if you are still taking dexamethasone or prednisone,then as you may know,edema is one of the side effects.
Lasix and Aldactone are the two diuretics that commonly use for edema in CC.
Even though Gemzar/cisplatin is the first-line regimen for CC;there are still other regimens that are used for systemic treatment of CC such as the 5FU based regimens(5FU +leucovorin iv;Xeloda +mitomycin) and  the single or concurrent use of molecularly targeted therapy (Tarceva+Avastin;Xeloda+Avastin)
clinical trials are also good options too.
I hope the info. helps.
God bless.

Please know that my personal opinion is not intended nor implied to be a substitute for professional medical advice. If  provided, information are for educational purposes.Consult doctor is a MUST for changing of treatment plans.

Re: When does chemo leave your system?

Joolz....also try to keep you feet up as much as possible.  Special stockings may also be of help.  Please, watch your temperature also and make sure to call the physician should it be levated.
Good luck on Thursday and let us know about the next mode of attack.
All my best wishes,
Marion

THIS INFORMATION IS NOT INTENDED NOR IMPLIED TO BE A SUBSTITUTE FOR PROFESSIONAL MEDICAL ADVICE. YOU SHOULD ALWAYS SEEK THE ADVICE OF YOUR PHYSICIAN OR OTHER QUALIFIED HEALTH CARE PROVIDER

Re: When does chemo leave your system?

So the extreme fatigue I'm experiencing is from the cancer and not chemo. Charming.

Re: When does chemo leave your system?

It is my understanding chemo fatigue can last months after treatment. Your body has taken a beating and your white blood cells and platelets need time to recover. Ask your doctor about this. I think you could still have chemo fatigue. Take care. Nancy

Loving my husband from afar.

6 (edited by kathyb Mon, 07 Mar 2011 03:08:28)

Re: When does chemo leave your system?

Maybe I'm not the norm, but I have chemo effects long after chemo has ended.  Both times my joints did not start hurting (getting up from chairs or using steps) until after chemo was done.  This continued for a few months and then went away.

During my last chemo I was put in the hospital for emergency stent problems.  This was 5 days after my first chemo treatment.  The nurses put on masks and protective gowns when emptying the pee bowl in the stool.  If all the chemo was long gone from my body, why did they need to do this? Also the chemo nurse said not to have sex for 48 hours after chemo for protection of your partner.  She then added that most people wouldn't feel like it anyway :-) 

Post chemo fatigue took awhile to go away, too.  Give yourself time.  Although we have a tendency to now think everything is the cancer, it is not.  I once went to the doctor because I had some pain and was sure it was the cancer.  Turned out I was constipated!!

Re: When does chemo leave your system?

Kathy,
I find that interesting about refraining from sex for 48 hours post chemo. I have never directly asked that question, but have never been told that. I guess you learn something new everyday.
Shari